New Mexico, 2020

Hail in New Mexico, February 10, 2020

February 10, 2020 · NWS EPZ · 1 event in 1 county or zone

A fairly moist surface layer was in place with a deep upper low located over the northern Baja region. A strong 130-knot jet was located over southern New Mexico providing ample shear for some stronger storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A fairly moist surface layer was in place with a deep upper low located over the northern Baja region. A strong 130-knot jet was located over southern New Mexico providing ample shear for some stronger storms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 10, 5:12 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 10, 5:12 PM MST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
512 PM MST Mon Feb 10 2020

.AVIATION...00Z TAF CYCLE
Isolated to scattered convection across the region will continue
into the overnight hours. Most convective activity should diminish
by 06-07Z. Skies will gradually become BKN050 through the late
overnight with mainly light winds. The exception will be breezy
conditions if thunderstorms impact terminals. Mainly VFR
conditions through the period tonight with the exception of TEMPO
RA/TSRA lowering CATs to MVFR. There will be a break in the
coverage of showers after midnight through the predawn hours.
Showers in the form of rain will redevelop during the morning
hours across all terminals with lowering CIGs to OVC030 and MVFR
conditions expected. Rain showers may change to snow showers
around 18-21Z at KDMN and KTCS and lower VIS.

&&

.PREV DISCUSSION...200 PM MST Mon Feb 10 2020...

.SYNOPSIS...
An upper level low pressure system will combine with a cold front
to bring rain showers with isolated thunderstorms across much of
southern New Mexico an west Texas tonight through Tuesday night.
In addition heavy snows will fall over portions of the higher
mountains. Temperatures will also become colder tonight and
Tuesday. West to northwest winds will bring mostly dry weather
with warming temperatures Thursday through next weekend.

&&

.DISCUSSION...

.SHORT TERM...Tonight and Tuesday
Deep upper low was located off the northern Baja coast early this
afternoon while associated Pacific cold front entered Arizona.
Flow ahead of the low was transporting mild somewhat moist air
mass with surface dewpoints mostly in the 40s and precipitable
above normal at around .5 to .7 inch. Dry slot is also allowing
some solar warming with situation contributing to an unstable air
mass as late afternoon CAPE's expected to be around 400 to 800
J/kg.

Complex scenario will ensue as upper low moves eastward across
the southern Arizona border area tonight with dynamic lift
increasing via forecasted DPVA fields. In addition Pacific front
will also be moving across the CWA tonight further adding to
upward motion. Given the moisture and weak instability expect
increasing lowland rain showers and isolated thunderstorms tonight
with several storms possibly approaching severe criteria as 70 kt
mid level flow provides extremely strong shear. Dynamic cooling
aloft over low level cold air advection behind the Pacific front
will also cause snow levels to lower to around 6500 feet with
heavier amounts falling above 7500 feet. Thus snow warnings and
advisories in place over the Sacramentos and Gila region.

Upper low and associated trough axis will move only very slowly
eastward across New Mexico and west Texas Tuesday morning through
Tuesday night with trough axis finally east of the CWA around 12z
Wednesday. This pattern will keep the region under sustained mid
level dynamic upward forcing with further cooling loft. High
temperatures Tuesday will also fall to around 20 degrees below
normal due to cold air advection plus continuous precipitation and
low overcast skies. Meanwhile a Canadian cold front with even
colder air will enter the CWA from the northeast Tuesday afternoon
and evening further lowering surface temperatures. Overall
situation Tuesday favors continued snow higher mountains with rain
possibly changing over to snow lower elevations of Hudspeth and
Otero Counties in the late afternoon an evening. Elsewhere expect
continued rainfall through most of Tuesday

&&

Rogash

&&

.LONG TERM...Tuesday Night through next Monday
Snow levels will continue to drop on Tuesday as cold air advection
behind a polar-sourced backdoor cold front spills over the
Sacramento Mountains and lower Rio Grande Valley. Snow levels will
be as low as 4,000 feet ASL late Tuesday as the cold front reaches
the AZ/NM state line by the start of the long term period. Upper low
should be directly overhead Tuesday night as we begin to lose our
dynamic forcing. Overnight temperatures will be cold, with most
lowlands zones sitting right at or slightly above freezing. This
will primarily result in no lowlands accumulations as snow melts on
contact. The Sacramento Mountains could pick up another 1 to 3
inches of snow accumulations Tuesday night. Snow is expected to
continue into Wednesday morning, however at lighter rates and more
isolated in nature. Lowlands should still see scattered snow
flurries up until sunrise Wednesday morning.

The exiting upper low will be replaced with subsidence aloft and dry
northwest flow on Wednesday. We'll still be cool but not quite as
cold as Tuesday. Winds will be breezy from the west around 15 to 25
mph. Zonal flow aloft would suggest a warming trend, however models
usher in another shot of cool air Thursday morning from the east as
high pressure builds in over the TX Panhandle. Temperatures likely
won't return to climate normals until Friday.

Modest rain/snow chances next weekend are beginning to look even
lower as the ECMWF has finally abandoned its depiction of a cutoff
low over Baja California. Latest run is more in line with the GFS,
keeping the main jet flow well to our north with few (if any) break
offs of energy. This is also more consistent with the climatological
springtime pattern here (dry and windy). Temperatures will sit at or
around normal next weekend, with breezy to windy conditions. Current
runs suggest Monday as the windiest day, but subtle shifts in upper
shortwave timing could greatly change this forecast.

&&

30 Dennhardt

&&

.AVIATION...A strong upper disturbance to the west will combine
with a cold front to bring scattered areas of skies BKN-OVC020-040
and visibilities 2-4SM in scattered to numerous rain showers and
isolated thunderstorms through 06z. Several thunderstorms may
produce small hail and wind gusts to 50 mph. After 06z rain
showers will be widespread with the rain changing to snow mainly
for areas above 7000 feet. Thus after 06z expect skies generally
OVC020-040 with visibility 2-SM. Surface winds mostly from
5-15kts outside of thunderstorms.

&&

Rogash

&&

.FIRE WEATHER...
An upper level low pressure system will combine with a cold front
to bring rain showers with isolated thunderstorms across much of
southern New Mexico an west Texas tonight through Tuesday night.
In addition heavy snows will fall over portions of the higher
mountains. Temperatures will also become colder tonight and
Tuesday. This scenario will greatly lower the fire danger due to
the widespread rains and mountains snows plus falling
temperatures. Wind speeds will remain mostly less than 15 mph
through Tuesday except for possible higher gusts near
thunderstorms this afternoon and this evening. West to northwest
winds will bring mostly dry weather with warmer temperatures
Thursday through next weekend with temperatures warming to near
normal by Saturday.

&&

Rogash

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 44  45  34  53 /  70  80  30   0
Sierra Blanca           42  44  30  50 /  60  70  40   0
Las Cruces              40  43  30  51 /  80  80  40   0
Alamogordo              42  44  28  48 /  70  80  50  20
Cloudcroft              24  28  18  29 /  80  80  60  30
Truth or Consequences   39  42  28  51 /  80  80  30   0
Silver City             34  37  29  46 /  90  70  50  10
Deming                  39  44  28  53 /  80  80  40   0
Lordsburg               37  43  29  50 /  80  70  40   0
West El Paso Metro      43  45  35  53 /  70  80  30   0
Dell City               39  44  25  52 /  70  70  40  10
Fort Hancock            43  51  30  56 /  60  80  30   0
Loma Linda              39  40  30  47 /  70  80  30   0
Fabens                  43  47  32  55 /  60  80  30   0
Santa Teresa            42  45  30  52 /  60  80  30   0
White Sands HQ          43  45  34  51 /  70  80  40  10
Jornada Range           39  43  28  50 /  80  80  40   0
Hatch                   40  45  28  53 /  80  80  30   0
Columbus                40  45  33  53 /  60  80  40   0
Orogrande               42  44  28  50 /  70  80  30  10
Mayhill                 29  30  22  42 /  80  80  60  20
Mescalero               28  32  20  38 /  90  90  60  30
Timberon                30  35  20  37 /  80  80  50  20
Winston                 32  36  26  45 /  90  80  40   0
Hillsboro               35  43  25  52 /  80  80  50   0
Spaceport               39  43  24  50 /  80  80  30   0
Lake Roberts            28  38  24  46 /  90  80  50  10
Hurley                  34  38  26  49 /  80  70  50  10
Cliff                   33  40  25  53 / 100  80  40  10
Mule Creek              32  40  29  48 /  90  80  30   0
Faywood                 35  42  28  50 /  80  80  50  10
Animas                  36  44  29  53 /  80  70  30   0
Hachita                 36  44  26  52 /  80  70  40   0
Antelope Wells          35  45  29  54 /  60  70  30   0
Cloverdale              34  38  32  48 /  80  80  30   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 9 PM this evening to 5 AM MST
     Wednesday for NMZ401-403-408.

     Winter Storm Warning from 9 PM this evening to 5 AM MST
     Wednesday for NMZ402-414>416.

TX...None.
&&

99/99/99
Hazardous weather outlook, Feb 10, 6:25 AM MST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
625 AM MST Mon Feb 10 2020

NMZ401>417-TXZ418>424-111330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Expect a few rounds of rain showers and mountain snow showers
today and tonight. First, the ongoing rain will end west to east
by late morning/early afternoon. Light to moderate rain may caused
some water ponding and minor flooding for poor drainage areas and
low water crossings. The Sacramento Mountains should transition
to snow above 8000 feet.

Another round of showers, with possible thunderstorms, will occur
this afternoon. If thunderstorms form, some may become strong to
severe with heavy rainfall and hail being the biggest threats. These
lowland rain, and mountain snow showers will overspread the area
this evening, and will continue through Wednesday. A Winter Storm
Warning has been issued for the Sacramento Mountains and for areas
above 7500 feet in the Gila Region, starting tonight through
early Wednesday morning. These areas could receive 6-10(+) inches
of snow, with locally higher amounts. Areas below 7500 feet in the
Gila Region are under a Winter Weather Advisory for the same time
period. Travel can become hazardous in those areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lowland rain showers and mountain snow showers will continue through
Wednesday morning. Rainfall amounts between .25 and .75 inch
lower elevations with heaviest rains west of the Rio Grande. Minor
flooding or water ponding may occur for poor drainage areas and
low water crossings. All rain and snow end Wednesday.

Dry conditions expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however we do appreciate
any rain, snow or storm reports that occur.

In the hours before

Special weather statement, Feb 10, 8:38 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
838 PM MST Mon Feb 10 2020

NMZ409-110415-
Sierra County Lakes NM-
838 PM MST Mon Feb 10 2020

...SPECIAL WEATHER STATEMENT...

At 838 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Engle, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Engle and Elephant Butte Lake.

LAT...LON 3344 10651 3313 10700 3328 10717 3348 10689
TIME...MOT...LOC 0338Z 230DEG 37KT 3330 10696

CRESPO
Special weather statement, Feb 10, 8:44 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
844 PM MST Mon Feb 10 2020

NMZ408-409-110415-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
844 PM MST Mon Feb 10 2020

...SPECIAL WEATHER STATEMENT...

At 844 PM MST, Doppler radar was tracking a strong thunderstorm over
City of Elephant Butte, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cuchillo, Truth or Consequences, Engle, City of Elephant Butte,
Palomas, North Monticello Point, Williamsburg, Elephant Butte Lake,
Lost Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing, Lakeshore
Highlands, Upper Palomas Canyon, Lower Palomas Canyon and South
Monticello Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 10724 3316 10742 3338 10720 3316 10687
TIME...MOT...LOC 0344Z 230DEG 37KT 3318 10724

CRESPO
Special weather statement, Feb 10, 10:24 PM MST, 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
1024 PM MST Mon Feb 10 2020

NMZ409-410-110600-
Northern Dona Ana County NM-Sierra County Lakes NM-
1024 PM MST Mon Feb 10 2020

...SPECIAL WEATHER STATEMENT...

At 1023 PM MST, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Radium Springs, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jornada Range, Radium Springs, Portions of Jornada Experimental
Range, Leasburg Dam State Park and Interstate 25 between Radium
Springs and Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3243 10707 3250 10719 3281 10695 3262 10660
TIME...MOT...LOC 0523Z 221DEG 40KT 3254 10702

CRESPO
Special weather statement, Feb 10, 10:27 PM MST, 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
1027 PM MST Mon Feb 10 2020

NMZ402-408-409-110615-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
1027 PM MST Mon Feb 10 2020

...SPECIAL WEATHER STATEMENT...

At 1026 PM MST, Doppler radar was tracking a strong thunderstorm 6
miles south of Kingston, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hillsboro, Emory Pass and Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3270 10771 3284 10786 3310 10762 3285 10734
TIME...MOT...LOC 0526Z 233DEG 32KT 3283 10770

CRESPO
Special weather statement, Feb 10, 10:37 PM MST, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
1037 PM MST Mon Feb 10 2020

NMZ410-411-110615-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
1037 PM MST Mon Feb 10 2020

...SPECIAL WEATHER STATEMENT...

At 1037 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Afton, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leasburg, Las Cruces, NMSU Main Campus, Dona Ana, Mesilla, Fairacres,
Picacho, San Pablo, Hill, Northeast Las Cruces and Mesilla Valley
Bosque State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 10696 3220 10705 3248 10686 3233 10665
TIME...MOT...LOC 0537Z 223DEG 22KT 3221 10696

CRESPO

The radar

The Holloman AFB radar (KHDX), 136 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sierra

When
February 10, 10:43 PM MST
Where
Sierra County, 0.6 mi E of Hillsboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.920, -107.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872071.